Iowa, 2012High Wind in Iowa, November 10, 2012
November 10, 2012 · NWS FSD · 1 event in 1 county or zone
Strong southerly winds just ahead of a cold front produced a gust to high wind strength in Dickinson County of northwest Iowa on the evening of November 10th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds just ahead of a cold front produced a gust to high wind strength in Dickinson County of northwest Iowa on the evening of November 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 10, 6:00 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Nov 10, 6:00 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CST SAT NOV 10 2012
.DISCUSSION.../ISSUED AT 305 PM CDT/
CLEAR AREA...OF LOW CLOUDS ANYWAY...CONTINUES TO FIGHT ITS WAY OVER
MORE OF THE EASTERN PART OF OUR FORECAST AREA. MEANWHILE...STEADIER
SOUTH WINDS APPROACHING AREA FROM THE SOUTH AS UPPER WAVE AND MAIN
SURFACE SYSTEM GETS CLOSER. THUNDERSTORM DEVELOPMENT STILL EXPECTED
WITH SOME SEVERE POTENTIAL FAR SOUTHEAST...AND AS WE HAVE
ADVERTISED...THIS WILL NOT REALLY GET GOING UNTIL CLOSER TO 00Z AS
SYSTEM BRINGS RAPIDLY INCREASING SHEAR...MOISTURE...AND INSTABILITY
INTO AREA. EXPECT SOME OF THESE STORMS TO SPREAD NORTHWEST INTO
YKN/FSD/MML AREA IN MORE OF AN ELEVATED NATURE GIVEN THE LATE
CLEARING AND LESS HEATING...BUT STILL VERY FAVORABLE SHEAR AND
THERMAL PATTERN A LITTLE UPSTAIRS. GUIDANCE QPF REFLECTS EXPECTED
DEVELOPMENT WITH A LITTLE OVER A HALF INCH FOR MUCH OF NORTHWEST
IOWA...AND SEE NO REASON NOT TO GO WITH IT.
FURTHER WEST...AREAS OF LIGHT RAIN ARE EXPECTED TO GRADUALLY
INCREASE DURING THE EVENING AND EVENTUALLY THIS WILL CHANGE TO SNOW
AS COLDER AIR ARRIVES FROM THE WEST. HOWEVER...PRECIPITATION OUTLOOK
CONTINUES TO BE PRETTY LIGHT. TIMING OF THE PRECIPITATION AND COLD
AIR SUGGESTS EVEN OUR FAR WESTERN FORECAST AREA IS UNLIKELY TO SEE
AS MUCH AS AN INCH OF SNOW. WITH THE NORTHWEST WINDS INCREASING TO
FAIRLY STRONG LEVELS...ADDED SOME AREAS OF BLOWING SNOW FAR
WEST..BUT THIS IS A MARGINAL CALL AND ONLY WHILE SNOW IS FALLING.
AFTER THE SHOWERS AND STORMS FADE INT HE EAST LATER TONIGHT...THE
LIGHT RAIN CHANGING TO LIGHT SNOW PATTERN WILL MOVE INTO THAT AREA.
HOWEVER THIS POST CONVECTION PRECIPITATION SHOULD BE EVEN MORE
SCANTY THAN IN THE WEST...AND ANY PLACE INT HE EAST WILL BE
LUCKY...IF THAT IS THE RIGHT WORD...TO GET AS MUCH AS A DUSTING.
THE STRONG WINDS AND COLD AIR WILL STEADILY SPREAD EAST OVER THE
AREA TONIGHT AND THIS WILL CONTINUE SUNDAY/VETERANS DAY. CONTINUED
COOLING IN THE MORNING MEANS PARTS OF THE SOUTHEAST WILL HAVE THEIR
TECHNICAL HIGH TEMPERATURES AT THE START OF SUNDAY...WHILE THERE
SURE WILL NOT BE MUCH RISE ELSEWHERE. PARTIAL CLEARING SHOULD MOVE
GRADUALLY INTO THE SOUTHERN THEN EASTERN FORECAST AREA SUNDAY WITH
MORE LIMITED IF ANY CLEARING NORTHWEST...CLOSER TO THE COLD CORE OF
UPPER SYSTEM. THERE MAY BE JUST A LITTLE LIGHT SNOW OR RAIN/SNOW
LINGERING FAR SOUTHEAST SUNDAY MORNING OTHERWISE NO MEASURABLE
PRECIPITATION EXPECTED. CONSIDERED PUTTING IN A FEW FLURRIES NORTH
DURING THE DAY BUT DID NOT FOR NOW ON THE FAIRLY LOW THREAT PLUS THE
INSIGNIFICANCE OF THE EVENT.
TRAILING LOBE OF ENERGY SWINGS THROUGH THE BASE OF THE DEPARTING
UPPER TROUGH SUNDAY NIGHT. SUB-500MB LAYER BECOMES MORE SATURATED AS
THE WAVE SLIDES THROUGH...WITH GOOD PORTION OF THE MOISTURE LAYER IN
THE ICE-BEARING TEMPERATURE RANGE ACROSS THE NORTHERN FORECAST AREA.
MODELS NOT SHOWING MUCH QPF THIS FAR SOUTH...BUT WITH COLD AIR MASS
IN PLACE AND WEAK LIFT FROM THE WAVE...CANNOT RULE OUT SOME VERY
LIGHT SNOW BEING SQUEEZED OUT AND WILL KEEP LOW POPS MAINLY NORTH OF
INTERSTATE 90 CORRIDOR SUNDAY NIGHT. POTENTIAL FOR FLURRIES WILL
LINGER IN THE NORTHEAST INTO MONDAY MORNING BEFORE THE WAVE/MOISTURE
EXIT EAST OF THE AREA. MONDAY WILL REMAIN CHILLY...WITH HIGHS FROM
AROUND 30 NORTH OF I-90 TO THE MID 30S IN FAR SOUTHERN PARTS OF THE
FORECAST AREA.
SURFACE RIDGE/CLEARING SKIES SHOULD ALLOW FOR ANOTHER NIGHT IN THE
TEENS MONDAY NIGHT. THEN WEAK MID LEVEL WAVE ZIPS EAST ACROSS THE
NORTHERN PLAINS IN MORE ZONAL FLOW PATTERN ON TUESDAY. NOT EXPECTING
MUCH IF ANY PRECIP WITH THIS WAVE AS LOWER LEVELS REMAIN FAIRLY DRY.
HOWEVER SHOULD SEE DECENT COVERAGE OF MID-HIGH LEVEL CLOUDS AND HAVE
BUMPED UP SKY COVER FOR TUESDAY/TUESDAY NIGHT. WITH THE IMPINGING
CLOUDS ACROSS THE WEST TUESDAY...HAVE LOWERED HIGHS A FEW DEGREES IN
AREAS WEST OF I-29...WHILE LEAVING EASTERN AREAS SIMILAR TO PREVIOUS
FORECAST. SHOULD STILL BE MORE MILD THAN MONDAY...WITH HIGHS IN THE
40S EXPECTED THROUGHOUT THE AREA.
LONGER RANGE REMAINS FAIRLY QUIET AND MILD WITH ZONAL FLOW AT THE
START OF THE PERIOD BECOMING A BIT MORE AMPLIFIED TOWARD THE END OF
THE WEEK. WEAK NORTHERN STREAM WAVE DROPS THROUGH THE AREA THURSDAY
WITH LITTLE FANFARE. SOUTHERN STREAM WAVE THEN STILL INDICATED
LIFTING INTO THE AREA LATE IN THE WEEK...THOUGH MODELS STILL HAVING
DIFFICULTY WITH TIMING/STRENGTH OF THIS FEATURE. YESTERDAY AT THIS
TIME 09/12Z ECMWF HAD SPED UP THE WAVE...IN CONTRAST TO SLOWER
PREVIOUS RUNS. 10/00Z AND 10/06Z GFS FOLLOWED SUIT...BRINGING LIGHT
PRECIP CHANCE INTO THE AREA ON FRIDAY. SUBSEQUENT RUNS HAVE RETURNED
TO SLOWER SOLUTION. WITH RIDGING BEHIND DEPARTING NORTHERN STREAM
WAVE MENTIONED ABOVE...SLOWER TIMING SEEMS REASONABLE AND WILL TREND
POPS MORE TOWARD FRIDAY NIGHT/SATURDAY TIME FRAME. TEMPERATURES LOOK
TO REMAIN ON THE WARM SIDE OF NORMAL THROUGH THE LONGER RANGE PERIOD
WITH LOWS IN THE UPPER 20S AND 30S...AND HIGHS LARGELY IN THE 40S...
WITH SOME 50S IN THE SOUTH ON WEDNESDAY.
&&
.AVIATION.../FOR THE 00Z TAF ISSUANCE/
VERY STRONG COLD FRONT WILL BE MOVING EASTWARD ACROSS THIS AREA THIS
EVENING. A REAL VARIETY OF WEATHER WILL BE OCCURRING WITH
THUNDERSTORMS AHEAD OF THE FRONT...RAIN CHANGING TO SNOW IN OUR
WESTERN ZONES...AND SHOWERS IN BETWEEN. PLENTY OF LIFR TO IFR
CONDITIONS CAN BE EXPECTED IN THIS AREA...WITH THE LOWEST OF THE
CONDITIONS OCCURRING DURING SNOWFALL IN OUR WESTERN ZONES WHEN LIFR
WILL LIKELY BE COMMON FOR A FEW HOURS THIS EVENING. FROM 06Z TO
09Z...THE RAINFALL SHOULD BE CLEARING OUR EASTERN ZONES...LEAVING
PRIMARILY MVFR CONDITIONS TO DOMINATE THE REST OF TONIGHT AND
SUNDAY. HOWEVER AT TIMES ON SUNDAY...WOULD NOT BE SURPRISED IF THE
MVFR STRATUS DECK CLEARS OUT. THE WINDS WILL BE NOTABLE BEHIND THE
FRONT ALSO...WITH NW TO WNW WINDS GUSTING FREQUENTLY TO 30 TO 35
KNOTS TONIGHT AND SUNDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Nov 10, 11:07 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CST SAT NOV 10 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1107 AM CST SAT NOV 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND BECOME MORE NUMEROUS THIS EVENING IN NORTHWEST
IOWA...SOUTHWEST MINNESOTA...AND IN EXTREME EASTERN SOUTH DAKOTA.
SEVERE STORMS WITH GUSTS TO 60 MPH AND QUARTER SIZE HAIL WILL BE
POSSIBLE IN NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA...A SMALL
PART OF EXTREME SOUTHEAST SOUTH DAKOTA...AND IN SOUTHWEST
MINNESOTA EAST OF WORTHINGTON. THIS AFTERNOON WITH THE MAIN
THREAT OVER NORTHWEST IOWA INTO SOUTHERN PARTS OF SOUTHWEST
MINNESOTA.
WINTER WEATHER...
RAIN WILL TURN TO SNOW TONIGHT WITH THE BEST CHANCE FOR
ACCUMULATING SNOWFALL OVER CENTRAL PARTS OF SOUTH DAKOTA. WEST OF
THE JAMES RIVER SNOWFALL AMOUNTS OF 1 TO 3 INCHES WILL BE
POSSIBLE WHILE EAST OF THE JAMES RIVER AMOUNTS OF A HALF AN INCH
OR SO WILL BE MOST LIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHWEST WINDS OF 20 TO 35 MPH ARE LIKELY ON SUNDAY AND WHEN
COUPLED WITH THE MUCH COLDER TEMPERATURES WILL PRODUCE WIND CHILL
VALUES IN THE TEENS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CST IN NORTHWEST
IOWA...EXTREME NORTHEAST NEBRASKA...EXTREME SOUTHEAST SOUTH
DAKOTA...AND IN PART OF SOUTHWEST MINNESOTA NEAR THE SOUTHERN
BORDER OF THE STATE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Special weather statement, Nov 10, 7:18 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CST SAT NOV 10 2012
SDZ038>040-050-052>055-057>061-063>066-068-069-110430-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...BROOKINGS...GREGORY...BURKE...WESSINGTON SPRINGS...
ALPENA...WOONSOCKET...HOWARD...MADISON...CHAMBERLAIN...KIMBALL...
PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...
EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...WAGNER...
PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...
PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...TYNDALL...SCOTLAND...
SPRINGFIELD...AVON...TABOR...YANKTON
718 PM CST SAT NOV 10 2012
...SPECIAL WEATHER STATEMENT...
NORTHWESTERLY WINDS WILL PICK UP FOR A COUPLE OF HOURS BEHIND A
STRONG COLD FRONT PUSHING ACROSS THE REGION. WINDS WILL BRIEFLY
GUST TO 40 TO 50 MPH THROUGH LATE EVENING BEFORE TAPERING OFF TO
20 TO 30 MPH LATER TONIGHT.
High Wind, Dickinson
- When
- November 10, 8:12 PM CST
- Where
- Dickinson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
A gust to 63 mph was measured 3 miles south southeast of Lake Park Iowa.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, November 10, 2012$906,000 · EF0 · 13 events
- Heavy Snow and High Wind in New Mexico, November 10 to 11, 201265 kt wind · 34 events
- Hail and Damaging Wind in Nebraska, November 10, 2012$35,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, November 10 to 11, 2012$11,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, November 10, 20121 in hail · 20 events
- High Wind in Oklahoma, November 10, 2012$2,000 · 58 kt wind · 13 events
- Hail in Illinois, November 10 to 11, 20121.5 in hail · 12 events
- Wildfire in Georgia, November 10 to 12, 2012$14,000 · 4 events
- Winter Weather in Wyoming, November 10, 201210 events
- Winter Storm in North Dakota, November 10 to 11, 20129 events
- High Wind in Kansas, November 10, 201262 kt wind · 7 events
- High Wind in Kansas, November 10, 201257 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421072.